Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 198, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2021, 3:52 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2021, 3:52 PM MDT (21:52 UTC)
- Expired
- Jun 12, 2021, 5:00 PM MDT
- In force
- 68 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mora County, NM, San Miguel County, NM
The radar
The Albuquerque radar (KABX), 157 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:37 PM MDT | HAIL 1.75 | Sapello, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2948 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WUUS55 KABQ 122152
SVRABQ
NMC033-047-122300-
/O.NEW.KABQ.SV.W.0198.210612T2152Z-210612T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
352 PM MDT Sat Jun 12 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern San Miguel County in northeastern New Mexico...
South central Mora County in northeastern New Mexico...
* Until 500 PM MDT.
* At 352 PM MDT, a severe thunderstorm was located over Sapello, or
13 miles south of Mora, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Las Vegas, Montezuma, El Porvenir, Storrie Lake State Park,
Sapello, Manuelitas and Gallinas.
This includes the following highways...
Interstate 25 between Mile Markers 342 and 362.
State Road 104 between Mile Markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3584 10540 3588 10518 3568 10490 3555 10517
3552 10537
TIME...MOT...LOC 2152Z 347DEG 8KT 3579 10527
HAIL...1.50IN
WIND...60MPH
$$
242 follow-up statements
906
WWUS55 KABQ 122227
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
427 PM MDT Sat Jun 12 2021
NMC033-122236-
/O.CAN.KABQ.SV.W.0198.000000T0000Z-210612T2300Z/
Mora-
427 PM MDT Sat Jun 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3568 10490 3555 10517 3552 10537 3574 10533
3583 10518
TIME...MOT...LOC 2226Z 345DEG 8KT 3573 10525
$$
NMC047-122300-
/O.CON.KABQ.SV.W.0198.000000T0000Z-210612T2300Z/
San Miguel-
427 PM MDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN SAN MIGUEL COUNTY...
At 426 PM MDT, a severe thunderstorm was located near Sapello, or 8
miles north of Las Vegas, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Las Vegas, Storrie Lake State Park, Sapello and Montezuma.
This includes the following highways...
Interstate 25 between Mile Markers 342 and 361.
State Road 104 between Mile Markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3568 10490 3555 10517 3552 10537 3574 10533
3583 10518
TIME...MOT...LOC 2226Z 345DEG 8KT 3573 10525
HAIL...1.50IN
WIND...60MPH
$$
24539
WWUS55 KABQ 122242
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
442 PM MDT Sat Jun 12 2021
NMC047-122300-
/O.CON.KABQ.SV.W.0198.000000T0000Z-210612T2300Z/
San Miguel-
442 PM MDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN SAN MIGUEL COUNTY...
At 442 PM MDT, a severe thunderstorm was located over Storrie Lake
State Park, or near Las Vegas, moving south at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Las Vegas, Storrie Lake State Park and Montezuma.
This includes the following highways...
Interstate 25 between Mile Markers 342 and 361.
State Road 104 between Mile Markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3568 10490 3555 10517 3552 10537 3574 10533
3580 10516
TIME...MOT...LOC 2242Z 347DEG 8KT 3570 10524
HAIL...1.75IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:05 PM MDT, 47 minutes earlier.
Area forecast discussion, Jun 12, 3:05 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 305 PM MDT Sat Jun 12 2021 .SYNOPSIS... Scattered storms across the eastern plains will have the potential to become severe, producing large hail, damaging winds, and perhaps a stray tornado late this afternoon through the evening. Storm motions will be toward the TX line by late evening and midnight. Another round of isolated to scattered strong to severe storms is possible Sunday afternoon and evening. Thereafter, chances for afternoon storms will generally be low and focused over the high terrain, slowly migrating over the western high terrain. Meanwhile, the heat will continue near record to record heat for parts of western and central NM through next week. Highs for many areas will be in the 90s to low 100s. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... The upper high stretched on a southwest- northeast axis should have its centroid wobble over southwestern NM by late this afternoon. As is typical for this time of year, a drastic dichotomy of conditions will be found from western parts of the state to eastern areas. Last night’s backdoor cold front brought in a slight cooling, but more impressive is the juicy dewpoints and instability that now blankets much of eastern NM, including 60’s to 70 degree dewpoints and over 3500 J/kg mixed layer CAPE. The NAM backed off this morning on QPF over eastern zones, presumably due to small low layer inhibition, but most other members and the HREF are all enthused about eroding this through the afternoon with scattered coverage of storms. With veering east southeast surface winds now behind the frontal boundary, veering vertical wind profiles will create sufficient bulk shear for severe and supercellular storm structures through the evening. Hail and damaging winds would appear to be the looming and primary threats, and Severe Thunderstorm Watch has been issued to account for this. Depending on the coverage of convection east of the central mountain chain and subsequent cold pools, low layer moisture will likely spill back westward to the Rio Grande and just beyond. Gusty east canyon winds will also redevelop in favored locations through the early morning hours Sunday. The moisture will then mix back east of the central mountain chain by Sunday afternoon though, and even the far eastern plains will dry out substantially with dewpoints falling back into the 30’s and 40’s in many zones despite retaining southerly winds. This will narrow the window of opportunity for storms, mainly to the east slopes of the central mountain chain and even less in the plains farther east, and the severe concerns would transition to more of a gusty downburst threat. Otherwise high temperatures will be hot in many zones, especially in the exceptionally dry western areas where near-record or record highs are forecast. LONG TERM...(MONDAY THROUGH SATURDAY)... A dominant upper level high pressure will continue to build over the Four Corners region Monday into early next week, reaching to a peak 600dm by Tuesday. High temperatures soar 10F-15F above normal across western NM and the Rio Grande Valley, staying 5F-10F above normal across the eastern plains. All areas will generally range between the 90s to low 100s. Heat stress will continue through the end of the forecast as a result, while heat advisories look likely for some parts of the Rio Grande Valley and Northwest Plateau. Temperatures finally begin to retreat back to normal, staying hot however, near the end of next week when long range guidance shows the upper high beginning to break down and weaken. With southeasterly to easterly surface flow bringing low-level moisture into eastern NM up to the central mountain chain, isolated to scattered storms will try to initiate over the high terrain during the afternoon period Monday and Tuesday. Each model run consistently shows outflows pushing low-level moisture further westward each evening into the Rio Grande Valley and to the continental divide by mid to late week. This will steady spread isolated to scattered afternoon thunderstorm activity into western NM Wednesday through Friday. There is a wide variety of model solutions for storm coverage, and thus there is low forecast confidence for PoPs Wednesday and beyond. 52/24 && .FIRE WEATHER... No widespread critical fire weather concerns are forecast for the next several days as a strengthening dome of high pressure keeps residence over or near NM. This is not to say that there are no concerns, as exceptionally dry conditions will persist over western NM through early next week, and conditions will remain volatile and unstable there due to high Haines indices driven by the near-record high temperatures, steep lapse rates, and large mid level dewpoint depressions. Fortunately, widespread strong winds are not foreseen, and the wind concerns will be focused on localized to smaller and briefer scale thunderstorm outflows. Wetting rains could grace a few eastern zones this evening and in a few spottier locations Sunday, but into next week thunderstorm and wetting rain coverage will reduce to and become minimal as moisture struggles to linger beneath the strengthening high. With less storm coverage and marginal moisture, concerns for dry lightning will be present. The potential for another moisture intrusion does not appear to arrive until late next week via a backdoor cold front, but there is still large uncertainty with this scenario. 52 && .AVIATION... 18Z TAF CYCLE Moisture and low clouds entered eastern New Mexico with a weak frontal boundary last night. These low stratus low clouds will continue to burn off through early afternoon. New cumulus clouds will then redevelop with a few thunderstorms possibly taking shape along and east of the central mountain chain this afternoon into the early evening. While the probability for storms developing is fairly low (generally 20 to 30 percent), any storms that do develop will have the potential to turn severe with large hail, damaging downburst winds, and brief heavy downpours that will temporarily limit visibility and ceilings. A few high-based virga (evaporating rainfall) or drier thunderstorms will be possible surrounding the Rio Grande valley, but areas farther west should stay dry, mostly clear and hot. The hot temperatures and consequentially high density altitude readings will impose difficult ascending conditions for some aircraft. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 56 101 58 102 / 0 0 0 0 Dulce........................... 46 94 45 96 / 0 0 0 0 Cuba............................ 54 96 55 97 / 0 0 0 0 Gallup.......................... 44 98 47 98 / 0 0 0 0 El Morro........................ 46 94 47 95 / 0 5 0 0 Grants.......................... 46 97 48 98 / 0 5 0 0 Quemado......................... 48 94 48 96 / 0 10 0 5 Magdalena....................... 62 94 62 95 / 0 10 10 0 Datil........................... 54 94 53 95 / 0 20 10 10 Reserve......................... 50 100 52 100 / 0 5 0 10 Glenwood........................ 58 103 60 104 / 0 5 0 5 Chama........................... 43 87 47 89 / 0 0 0 5 Los Alamos...................... 63 92 64 94 / 5 5 5 5 Pecos........................... 58 93 61 92 / 20 10 10 10 Cerro/Questa.................... 51 89 50 90 / 5 5 0 10 Red River....................... 42 79 45 80 / 10 20 0 10 Angel Fire...................... 35 82 36 82 / 10 20 5 10 Taos............................ 50 93 49 94 / 5 0 0 10 Mora............................ 51 87 54 87 / 20 20 10 10 Espanola........................ 60 98 60 100 / 5 0 0 5 Santa Fe........................ 61 94 61 94 / 10 5 5 10 Santa Fe Airport................ 59 98 58 99 / 5 0 5 5 Albuquerque Foothills........... 67 98 68 96 / 5 0 5 0 Albuquerque Heights............. 69 100 70 100 / 5 0 5 0 Albuquerque Valley.............. 63 102 64 104 / 0 0 5 0 Albuquerque West Mesa........... 66 100 67 101 / 0 0 0 0 Belen........................... 64 102 65 101 / 5 0 5 0 Bernalillo...................... 65 103 66 103 / 0 0 0 0 Bosque Farms.................... 61 101 62 101 / 0 0 5 0 Corrales........................ 65 103 66 103 / 0 0 0 0 Los Lunas....................... 61 101 62 101 / 0 0 5 0 Placitas........................ 65 101 66 99 / 5 0 0 0 Rio Rancho...................... 65 101 66 102 / 0 0 0 0 Socorro......................... 66 103 65 101 / 0 5 10 0 Sandia Park/Cedar Crest......... 60 96 63 96 / 5 5 5 5 Tijeras......................... 60 98 63 98 / 5 5 5 5 Edgewood........................ 56 98 58 98 / 10 5 10 5 Moriarty/Estancia............... 51 99 53 98 / 10 5 10 5 Clines Corners.................. 54 93 58 92 / 20 10 10 5 Mountainair..................... 59 95 62 95 / 10 5 10 0 Gran Quivira.................... 61 94 63 94 / 10 10 10 0 Carrizozo....................... 64 97 64 95 / 5 20 10 5 Ruidoso......................... 60 89 60 88 / 10 30 10 10 Capulin......................... 53 86 54 87 / 20 30 10 20 Raton........................... 52 90 52 91 / 20 30 10 20 Springer........................ 53 93 52 93 / 20 30 10 20 Las Vegas....................... 53 90 55 90 / 20 20 10 10 Clayton......................... 60 90 61 92 / 30 20 20 0 Roy............................. 57 90 59 91 / 30 20 10 5 Conchas......................... 61 98 63 99 / 30 20 20 0 Santa Rosa...................... 61 98 63 98 / 30 20 20 0 Tucumcari....................... 63 100 67 99 / 40 20 20 0 Clovis.......................... 64 96 66 95 / 30 10 20 0 Portales........................ 66 98 67 96 / 30 10 20 0 Fort Sumner..................... 66 101 68 100 / 30 10 20 0 Roswell......................... 70 103 72 102 / 20 5 10 0 Picacho......................... 64 95 64 95 / 20 20 10 5 Elk............................. 60 92 61 91 / 20 30 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 12, 7:55 AM MDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 755 AM MDT Sat Jun 12 2021 NMZ201>241-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 755 AM MDT Sat Jun 12 2021 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible along and east of the central mountain chain this afternoon and into the evening. A few storms may turn strong to severe with damaging winds and large hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms are expected again on Sunday across portions of eastern New Mexico. A few storms may turn strong to severe, especially in northeastern areas of the state where large hail and damaging winds will be possible. Record and near-record temperatures are expected for portions of central and western New Mexico early next week where excessive heat will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:49 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 30 min |
| Jun 12, 3:54 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 15 min |
| Jun 12, 4:59 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 61 min |
| Jun 12, 5:22 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 38 min |
| Jun 12, 5:35 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 40 min |
| Jun 12, 5:38 PM MDT | Tornado Warning | ABQ | San Miguel | 22 min |
| Jun 12, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.